Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 25, NWS Mobile, AL

February 15, 2021

NWS Mobile, AL issued this special marine warning at Feb 15, 2021, 11:40 AM CST. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2021, 11:40 AM CST (17:40 UTC)
Expired
Feb 15, 2021, 12:45 PM CST
In force
65 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
49.0 mph

The radar

The Eglin Afb radar (KEVX), 97 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

083 
WHUS54 KMOB 151740
SMWMOB
GMZ634-635-650-655-670-675-151845-
/O.NEW.KMOB.MA.W.0025.210215T1740Z-210215T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
1140 AM CST Mon Feb 15 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
  20 NM...
  Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
  Pensacola Bay Area including Santa Rosa Sound...
  Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
  60 NM...
  Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...
  Western Choctawhatchee Bay...

* Until 1245 PM CST.

* At 1138 AM CST, strong thunderstorms capable of producing
  waterspouts were located along a line extending from near Gulf
  Shores Beach to 24 nm south of Perdido Pass to 57 nm southwest of
  Oriskany Reef, moving northeast at 60 knots.

  HAZARD...Waterspouts, wind gusts of 34 to 50 knots, and small 
           hail.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Pensacola Beach, Pensacola Pass, Shalimar, Destin, Fort Pickens,
  East Bay, Okaloosa Pier, Pensacola Bay Bridge, Garcon Point Bridge
  and Pensacola Bay.

LAT...LON 3025 8754 3034 8727 3051 8709 3044 8709
      3045 8707 3059 8702 3058 8699 3050 8702
      3044 8688 3036 8720 3040 8660 3041 8659
      3043 8664 3044 8663 3051 8643 3040 8640
      3040 8652 3038 8640 2938 8640 2928 8749
TIME...MOT...LOC 1738Z 234DEG 59KT 3019 8778 2987 8749 2923 8761 

WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...49KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Feb 15, 7:31 AM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Feb 15, 7:31 AM CST, 4 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
731 AM CST Mon Feb 15 2021

.UPDATE...Winds have eased enough over Mobile Bay and the
Mississippi Sound for dense fog to form. Have issued a Dense Fog
Advisory, in effect until 10 am.
/16

&&

.PREV DISCUSSION... /issued 556 AM CST Mon Feb 15 2021/

NEAR TERM UPDATE /Now Through Tuesday/...No updates planned at
this time. The 32F surface isotherm is analyzed just northwest of
the forecast area, with the latest radar showing any precipitation
falling west of a New Orleans to Meridian line.
/16

AVIATION...
12Z issuance...IFR/LIFR CIGs and VISBYs this morning across the
forecast area will rise into low end MVFR levels today, mainly along
and east of the Alabama River. A surface low moving across the area
today will bring strong wind shear to coastal areas and nearby east
of Mobile Bay. A strong cold front will move east of the forecast
area by 00z, with conditions rising to upper end MVFR/VFR by the end
of the forecast. General northwest to west winds around 10 knots
will become east to southeast south of I-65 as the surface low
passes. After the cold front passes, northwest to north winds 10
to 15 knots are expected.
/16

PREV DISCUSSION... /issued 525 AM CST Mon Feb 15 2021/

NEAR TERM UPDATE /Now Through Tuesday/...An upper level shortwave
system over the Southern Plains swings east, then gets shunted
northeast by an upper ridge stretching north along the Eastern
Seaboard. A surface low has developed over the west-central Gulf
of Mexico, and is expected to move northeast, crossing the
forecast area today. A semi-stationary front south of the forecast
area moves north as a warm in response, with guidance advertising
some movement inland over the western Florida Panhandle. After
the surface low passes, a cold front moves rapidly east over the
Southeast, approaching the eastern border of the forecast area by
00z/6pm Monday evening. A very cold airmass will move overspread
the Southeast tonight into Tuesday, with the strongest southward
push being over western portions of the Southeast to over the
Southern Plains.

For today, we are still anticipating a southeast push of cooler
air  over northwestern portions of the forecast area, with
freezing surface temperatures pushing over northwestern portions
of the forecast area, and the 32f isotherm reaching a roughly
Coffeeville to McHenry line. The subfreezing surface airmass
becomes deep enough for surface icing to be possible, though
accumulations will be dependent upon how cool the surface is able
to become. At this point, with the portion of the forecast area
being on the eastern edge of the subfreezing air, ice
accumulations are expected to be less than one quarter of an inch.
Also, with pockets of dryer air above the surface moving over
western portions of the forecast area, will not be surprised to
see some ice pellets mixing in this morning. Have not altered the
current WW.Y, except to add George County in, with some icing
possible mainly over northwestern portions of the county. Heading
to the southeastern portion of the forecast area, SPC has put
parts of the Florida panhandle under a Slight Risk for severe
weather. MUCapes rise to around a modest 1000 J/kg, but 0-1km
helicities rise into the 200-400 m^2/s^2 range along with bulk
Shear values around 60 knots Damaging winds and tornadoes are
possible this afternoon from any supercells that form this
afternoon before the coming cold front sweeps the instability east
of the forecast area.

Tonight, with a bitterly cold airmass overspreading mainly western
portions of the forecast area, temperatures are expected to drop
into the teens northwest of I-65, with 20s southeast. Add in
overnight winds around 10-15mph, wind chill will become an issue,
especially northwest of I-65. Have added Monroe and northern
Baldwin county into the current Hard Freeze and Wind Chill WWAs.

Tuesday, the bitter airmass will help to keep daytime high
temperatures well below seasonal norms. Mid to upper 30s are
expected along and north of a Greenville to Wiggins line, with
around 40 to mid 40s south. /16

SHORT TERM /Tuesday night Through Wednesday night/...Strong to
severe thunderstorms will be possible late Wednesday afternoon
through Wednesday night, especially closer to coast. Upper
ridging will remain in place over the western Atlantic through the
short term while another rather potent upper trough approaches
from the west. Mid level flow pattern gradually transitions more
southwesterly across our forecast area midweek as the trough
ejects from the vicinity of the southern Rockies and TX/OK
panhandles early Wednesday morning and over the central/southern
Great Plains through Wednesday night, with precipitable water
values improving to around 1.5 inches Wednesday night. A surface
high pressure ridge across the eastern conus will shift eastward
into the western Atlantic while a surface low pressure area forms
over the northwest Gulf of Mexico around noon Wednesday, and then
moves east-northeast across the eastern portion of our forecast
area by late Wednesday night. The surface boundary over the Gulf
will lift northward as a warm front with low level moisture
gradually increases midweek within the southerly low level flow,
with surface dewpoints rising into 50s to lower 60s over much of
the area.

A zone of increased deep layer moisture and ascent will spread
across the forecast area Wednesday night ahead of these features,
and short range model guidance remains in fairly good agreement
with the development of widespread convection across our region.
There will be enough instability for a few strong to severe
thunderstorms, mainly near and southeast of the surface low, where
SBCAPE values average between 500-1000 J/KG, along with Sfc-6km
Bulk Shear values between 60-70 knots. High rainfall rates are
also likely during this time frame. Stay tuned to the latest
forecast as we continue to monitor this potential threat of severe
weather. In the meantime, it will remain dry Tuesday night through
noon Wednesday.

Lows Tuesday night will remain cold and in the 20s most areas,
except lower 30s along the coast. Warmer highs will occur
Wednesday, ranging from the upper 40s to mid 50s northwest of
I-65, and from the mid 50s to lower 60s to the southeast. Lows
Wednesday night will range from 40s northwest of I-65, and in the
50s to the southeast. /22

EXTENDED TERM /Thursday Through Sunday/...There may actually be a
light at the end of the shortwave tunnel that has plagued us the
last few days and going forward into the near and short term. Once
our deep upper level trough over the southern U.S. progresses
eastward into the eastern U.S. Friday, zonal flow builds in behind
it Saturday into Sunday. With the overall pattern flattening out,
the closest shortwave is a comforting distance to our northwest
on Sunday over the central Plains states with even some subtle
mid-level ridging building in over the southeastern U.S. into the
Ohio Valley. At the surface, a cold front pushes through the CWA
with parent low pressure situated over north-central AL. Forecast
models have gradually been speeding up the timing of this front,
with the cold front clearing the CWA by the mid-afternoon hours.
Along and ahead of the front, moderate to heavy rain showers and
isolated thunderstorms will likely be ongoing, tapering to
isolated rain showers in the wake of the front through the
afternoon and evening hours. There seemed to be a chance of an
isolated strong to severe thunderstorm along and ahead of the
front, however if trends continue towards an early to late morning
frontal passage this threat will be minimized. Once the front has
cleared the CWA, surface high pressure builds into the region and
remains rooted in place through Sunday. Temperatures feature a
cooling trend Thursday into Friday due to the frontal passage,
dropping into the middle 40's for highs Friday. This gradually
rebounds through the weekend with highs reaching the middle 50's
Saturday and lower to middle 60's Sunday. Overnight lows follow
similar suit, with Saturday morning featuring the coldest
temperatures in the middle to upper 20's. MM/25

MARINE...A surface low moving northeast across the forecast area
today will shift mainly unprotected waters to a moderate to strong
easterly, with most protected waters remaining a moderate
offshore. A strong cold front moving over area waters later this
afternoon into tonight will bring a strong offshore flow. Have
extended the current SC.Y for open Gulf waters to around 15Z
Tuesday, with winds expected to become more moderate after.
Tuesday night into Wednesday, a surface low developing over the
western Gulf of Mexico will shift winds to a more easterly for
Wednesday, with moderate to at times strong flow continuing.
Another surface low moving over the area waters Wednesday night
into Thursday will bring a more variable flow, direction-wise,
with flow becoming strong. A Small Craft advisory will likely be
needed Wednesday on. A cold front passes late Thursday into
thursday night, bringing moderate to strong offshore flow for the
latter part of the week. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Hard Freeze Warning from 10 PM this evening to 9 AM CST Tuesday
     for ALZ051>055-261>263.

     Winter Weather Advisory until 3 PM CST this afternoon for
     ALZ051>053.

     Wind Chill Advisory from 10 PM this evening to 9 AM CST Tuesday
     for ALZ051>055-261>263.

FL...None.
MS...Hard Freeze Warning from 10 PM this evening to 9 AM CST Tuesday
     for MSZ067-075-076-078-079.

     Winter Weather Advisory until 3 PM CST this afternoon for MSZ067-
     075-076-078-079.

     Wind Chill Advisory from 10 PM this evening to 9 AM CST Tuesday
     for MSZ067-075-076-078-079.

GM...Small Craft Advisory until 9 AM CST Tuesday for GMZ650-655-670-
     675.

     Dense Fog Advisory until 10 AM CST this morning for GMZ630>632.

     Small Craft Advisory until 6 PM CST this evening for GMZ631-632.

&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 8:52 PM CSTHard Freeze WarningMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Crenshaw and 5 more36 hr
Feb 14, 9:07 PM CSTWind Chill AdvisoryMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more36 hr
Feb 15, 7:24 AM CSTMarine Dense Fog AdvisoryMOB8 hr
Feb 15, 10:30 AM CSTSpecial Marine WarningMOB90 min
Feb 15, 12:39 PM CSTSpecial Marine WarningMOB66 min
Feb 15, 12:53 PM CSTSpecial Weather StatementMOBButler52 min
Feb 15, 1:37 PM CSTSpecial Weather StatementMOBCovington23 min
Feb 15, 12:41 PM CSTSpecial Weather StatementMOBOkaloosa49 min
Feb 15, 12:55 PM CSTSevere Thunderstorm WarningMOBOkaloosa36 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.